Peterborough Public Health Issues Drug Poisoning Warning
Written by Comms Team, February 23, 2022
Public Asked to Help Prevent Overdoses and Avoid Stigmatizing People Suffering from Addictions
Today Peterborough Public Health issued a warning regarding an increase in suspected drug poisonings locally.
Peterborough Public Health detected increases in Emergency Department Visits and Paramedic Calls for Service. On Tuesday February 22, there were a total of six unique overdose-related incidents for which medical attention was sought, including Emergency Department Visits and Paramedic Calls for Service. In the last week (February 16-22), there has been thirteen overdose-related emergency department visits and ten opioid-related paramedic calls for service. Due to this increase, Peterborough Public Health is issuing a public warning in the hopes of preventing further harms in the community.
For the prevention of drug-related harms, Peterborough Public Health advises if you use substances:
- Don’t use drugs alone.
- If using with a friend, do not use at exactly the same time.
- If using alone, have a plan. Ask someone to check on you or call the National Overdose Response Service 1-888-688-6677.
- Carry a naloxone kit. Keep it visible and close by.
- Avoid mixing drugs.
- Test your drug by using a small amount first.
- Call 911 immediately if someone starts to show signs of an overdose and/or cannot be resuscitated after naloxone is administered.
Peterborough Public Health encourages everyone to recognize the signs of opioid overdose and know what to do:
- Skin is cold and clammy
- Fingernails or lips are blue or purple
- Body is very limp
- Can’t wake the person up
- Deep snoring or gurgling sounds
- Breathing is very slow, erratic or has stopped
- Pupils are very small
If an overdose is witnessed: Call 911. Give naloxone. Stay with the person until help arrives.
Under Canada’s Good Samaritan Drug Overdose Act, anyone who seeks medical help for themselves or for someone else who has overdosed, WILL NOT be charged for possessing or using drugs for personal use.
Peterborough Public Health is also encouraging members of the public to use the recently launched ‘Drug Reporting Tool’. This tool is an anonymous survey to report overdose incidents and harms in the community. Any information shared through the survey supports Peterborough Public Health and community partners in responding to and preventing overdoses in the Peterborough Area. The Drug Reporting Tool can be accessed by clicking here.
For more information, or to find out how to access naloxone, please visit www.peterboroughpublichealth.ca and search for “Opioids” or click here.
For further information, please contact:
705-743-1000, ext. 352